Colorado, 2025Damaging Winds and High Wind in Colorado, July 8, 2025
July 8, 2025 · NWS BOU · 6 events in 5 counties and zones
High-based showers and thunderstorms produce strong to severe wind gusts with the high wind of 69 mph at the I-70 and Pecos in Denver. Tree some tree, tree branches, and fencing were blown down.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High-based showers and thunderstorms produce strong to severe wind gusts with the high wind of 69 mph at the I-70 and Pecos in Denver. Tree some tree, tree branches, and fencing were blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 12:53 PM MST, 7 minutes earlier. Its key messages:
- Gusty high-based showers/storms through early this evening for the plains, with possibility of small hail mixed in at times.
- Hot on Wednesday with highs brushing 100 degrees across much of the urban corridor and plains - Heat Advisory in effect.
- Elevated to locally critical fire weather conditions Thursday afternoon, with the greatest fire danger across South Park.
- Return to near-seasonal temperatures and scattered afternoon showers/thunderstorms Thursday onward.
Area forecast discussion, Jul 8, 12:53 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
153 PM MDT Tue Jul 8 2025
.KEY MESSAGES...
- Gusty high-based showers/storms through early this evening for
the plains, with possibility of small hail mixed in at times.
- Hot on Wednesday with highs brushing 100 degrees across much of
the urban corridor and plains - Heat Advisory in effect.
- Elevated to locally critical fire weather conditions Thursday
afternoon, with the greatest fire danger across South Park.
- Return to near-seasonal temperatures and scattered afternoon
showers/thunderstorms Thursday onward.
&&
.DISCUSSION /Through Tuesday/...
Issued at 150 PM MDT Tue Jul 8 2025
Conditions thus far today have been almost a rinse and repeat from
Monday, albeit with slightly warmer temperatures and some
moderation in severe weather parameters. Low and mid-level lapse
rates remain very steep, on the order of 10 C/Km this afternoon,
with ACARS soundings showing DCAPE already exceeding 1,500 J/Kg at
KDEN. It's thus no surprise we've seen some dry microburst
activity from early and very weak high-based showers, mainly
collocated with the area of lowest dewpoints across the southern
Denver metro. This elevated convection will continue trekking
eastward into the plains through the afternoon, encountering
modest instability with MLCAPE between 500-1,500 J/Kg, highest
closer to the Kansas state line. Deep layer shear isn't as
pronounced as yesterday's, but remains sufficient to support a few
stronger to marginally severe storms, with strong outflow gusts
to 60 mph and hail up to 1" being the main threats.
Our diurnal convection will take a break Wednesday as a ridge of
high pressure expands eastward over our area. Ample subsidence
beneath the right exit region of a jet streak, combined with a deep
well-mixed environment, will drive temperatures to around 10 degrees
above normal region-wide, with highs flirting with daily record
territory along the urban corridor. The current spatial extent of
the Heat Advisory appears well correlated to projected Heat Risk
and record potential, so no changes are planned to that headline.
The ridge will be short-lived, with an approaching shortwave on
Thursday bringing a quick return to mostly zonal flow. In fact, it
may arrive early enough to support a few morning convective showers
in the high country, mainly north of I-70. This shortwave will help
mitigate the heat, with highs cooling by 3-8 degrees Thursday, and
allow for a return of afternoon showers/thunderstorms to the high
country and, to a lesser extent, the lower elevations. Of note,
it looks as though moisture may struggle to reach Park County, where
dry near-surface conditions and good mixing may promote development
of critical fire weather conditions under gustier afternoon winds.
As such, have hoisted a Fire Weather Watch for South Park to
highlight this potential.
Flow aloft becomes more northwesterly by Friday, with another weak
shortwave progged to make an appearance later in the day and into
the overnight period. Afternoon thunderstorm chances will rise as a
result. Although instability doesn't appear overly impressive, PWAT
values are slated to climb above 1" by Friday evening over the urban
corridor and portions of the plains, with some guidance even
suggesting as much as 1.2", which would be right around the
climatological maximum per SPC sounding archives. With the
possibility of some shallow upslope flow to boot, this opens the
door to the potential for evening and/or overnight convection east
of the foothills and some more efficient rainmakers.
Evening/overnight convection for the urban corridor has a tendency
to be sneaky, so have raised PoPs slightly to account for this
possibility.
Northwest flow will remain in place for Saturday with continued
chances of afternoon convection and near to slightly below-normal
temperatures. Some indication of ridge expansion and a trends
towards warmer/drier conditions for Sunday and Monday, but that's a
ways out still.
&&
.AVIATION /18Z TAFS through 18Z Wednesday/...
Issued at 1130 AM MDT Tue Jul 8 2025
All terminals will see VFR conditions through the TAF period. Winds
are currently light and quite variable. A transition to light NE
flow is favored for KDEN slightly after 19Z, although wind
directions throughout the afternoon for all Denver area terminals
are likely to be driven by development of weak, high- based
convective showers. These will be generally isolated for the
Denver area and will carry limited potential for lightning or even
SHRA, but similar to yesterday, will be capable of localized
robust outflow gusts near 40 kts. Coverage of such gusts should be
limited, with most areas likely seeing lesser wind gusts. Showers
will move east of the Denver metro by late afternoon, with
Southeast drainage flow 10-15 kts in the evening giving way to
lighter southerly flow overnight. Expect dry conditions Wednesday
with light winds.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ214.
Heat Advisory from 10 AM to 9 PM MDT Wednesday for COZ038>040.
&&
DISCUSSION...Rodriguez
AVIATION...Rodriguez
Hazardous weather outlook, Jul 8, 8:08 AM MST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
908 AM MDT Tue Jul 8 2025
COZ030>051-091515-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
908 AM MDT Tue Jul 8 2025
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Isolated, high-based showers will develop over the higher terrain
and move into the urban corridor early to mid-afternoon, with
potential for localized outflow gusts near 50 mph. As these move
east into the plains through the afternoon and early evening, a
few strong thunderstorms may develop with gusty winds and hail up
to 1" possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Very hot temperatures near 100 degrees across the plains are
expected on Wednesday with highs in the upper 90s possible on
Thursday.
Gusty showers will be possible most afternoons, with Friday and
Friday night carrying the greatest potential for more widespread
convection and locally heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed today or tonight to pass along
any severe hail or wind reports.
In the hours before
Special weather statement, Jul 8, 11:34 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Denver CO
1234 PM MDT Tue Jul 8 2025
COZ040-041-081900-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-North
Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1234 PM MDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DENVER...SOUTHWESTERN
ARAPAHOE AND NORTHEASTERN DOUGLAS COUNTIES UNTIL 1 PM MDT...
At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm
over Highlands Ranch, or 12 miles south of Denver, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Denver, southern Aurora, Centennial, Highlands Ranch,
northern Castle Rock, Parker, Littleton, southeastern Englewood,
Greenwood Village, Lone Tree, Roxborough Park, Castle Pines,
Sedalia, Louviers, The Pinery, Franktown, Arapahoe Park, Cherry
Hills Village, Foxfield and Cherry Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3946 10509 3954 10508 3957 10505 3959 10505
3966 10496 3970 10467 3938 10475 3940 10495
3941 10495 3941 10497 3943 10500 3944 10500
3944 10502 3946 10502 3947 10504 3945 10505
3945 10507 3946 10508
TIME...MOT...LOC 1834Z 284DEG 14KT 3955 10494
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DanielsonLocal storm report, Jul 8, 12:04 PM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
104 PM MDT Tue Jul 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Hail 3 S Dailey 40.61N 102.72W
07/06/2025 E1.00 Inch Logan CO Storm Chaser
Accumulating hail. Storm chaser reports of
several inches of hail accumulated on the
roads southwest of Haxtun. Larger stones
were just under quarter size 30 minutes
after the large hail fell. Time estimated by
radar.
0405 PM Hail 1 N Haxtun 40.66N 102.63W
07/06/2025 M0.88 Inch Phillips CO Public
0354 PM Landspout 2 SSE Snyder 40.29N 103.56W
07/06/2025 Morgan CO Storm Chaser
Video evidence of a landspout crossing
Highway 6 near Morgan County Road U. Minor
tree damage was observed before it
dissipated in an open field.
&&Local storm report, Jul 8, 12:06 PM MST, 54 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
106 PM MDT Tue Jul 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM Tstm Wnd Dmg 6 ESE Cornish 40.50N 104.30W
07/07/2025 Weld CO Trained Spotter
One small tree blown down and stripped of
most of its leaves. Spotter reported some
hail but did not have an estimate of size.
0535 PM Tstm Wnd Gst 8 S Holyoke 40.47N 102.30W
07/07/2025 M57 MPH Phillips CO Mesonet
Mesonet station CO048 US 385 Holyoke.
0425 PM Hail Otis 40.15N 102.96W
07/07/2025 M1.50 Inch Washington CO Trained Spotter
0424 PM Hail 1 W Burdett 40.37N 102.99W
07/07/2025 M0.75 Inch Washington CO Public
Report from mPING: Dime (0.75 in.).
0416 PM Hail Otis 40.15N 102.97W
07/07/2025 E1.75 Inch Washington CO Public
Reported via social media. Time and location
estimated.
0416 PM Hail 2 SW Otis 40.13N 102.99W
07/07/2025 M0.75 Inch Washington CO Trained Spotter
0415 PM Hail Otis 40.15N 102.96W
07/07/2025 M1.50 Inch Washington CO Trained Spotter
Retired NWS employee measured 3.9cm diameter
hail in Otis approximately 20 minutes after
it fell.
0411 PM Hail 1 W Otis 40.15N 102.98W
07/07/2025 E2.50 Inch Washington CO Storm Chaser
Video evidence of a few tennis ball or
baseball sized hailstones which
significantly damaged the rear windshield of
a vehicle. Most stones were quarter to golf
ball sized. Time and location estimated.
0409 PM Tstm Wnd Gst Akron 40.16N 103.20W
07/07/2025 M63 MPH Washington CO Mesonet
0335 PM Non-Tstm Wnd Gst 4 NE Loveland 40.46N 105.01W
07/07/2025 M62 MPH Larimer CO AWOS
0309 PM Landspout 4 S Watkins 39.69N 104.61W
07/07/2025 Arapahoe CO Fire Dept/Rescue
Photos of a brief landspout from 309 to 313
PM MDT. There was some visible evidence of a
funnel at the cloud base despite the absence
of a well defined updraft. Location was
estimated.
&&High Wind, C & S Weld County
- When
- July 8, 1:00 PM MST to 2:05 PM MST
- Where
- C & S Weld County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
High-based showers produced wind gusts reaching 55 to 65 mph across southern Weld County. There was also a report of trees and fencing down three miles north of Firestone at 1300 MST.
High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- July 8, 2:04 PM MST to 2:36 PM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
High based showers produced wind gusts reaching 55 to 65 mph across the northern part of Denver. Tree damage and few powerlines were blown over due to the high winds. The strongest measured gust was 69 mph at I-70 and Pecos.
Thunderstorm Wind, Adams
- When
- July 8, 2:28 PM MST to 2:29 PM MST
- Where
- Adams County, 1.06 mi E of Westminster
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.830, -105.010
Report via social media. Measured a 50 mph gust using a handheld anemometer. A few trees down along with numerous 1-3 inch diameter branches.
Thunderstorm Wind, Denver
- When
- July 8, 2:35 PM MST to 2:36 PM MST
- Where
- Denver County, 4.36 mi NW of Denver
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.780, -104.980
Social media report of multiple tree branches down in Globeville. Time estimated.
Thunderstorm Wind, Washington
- When
- July 8, 5:07 PM MST to 5:08 PM MST
- Where
- Washington County, 0.53 mi E of Akron
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.160, -103.200
Thunderstorm Wind, Washington
- When
- July 8, 5:10 PM MST to 5:11 PM MST
- Where
- Washington County, (Ako)akron Weather Station
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.170, -103.220
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Damaging Winds in New Mexico, July 8, 20253 deaths · 2 injured · $50 million · 72 kt wind · 7 events
- Damaging Winds and Lightning Strike in New Jersey, July 8, 20251 death · 55 kt wind · 17 events
- Wildfire in Washington, July 8, 2025$11 million · 1 event
- Hail and Damaging Wind in Kansas, July 8, 2025$2.5 million · 2.5 in hail · 10 events
- Flash Flood and Flood in Illinois, July 8, 2025$400,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$125,000 · 1.75 in hail · 24 events
- Damaging Wind in Oregon, July 8, 2025$150,000 · 61 kt wind · 1 event
- Damaging Winds in Maryland, July 8, 2025$54,000 · 67 kt wind · 16 events
- Damaging Winds in Virginia, July 8, 2025$55,000 · 50 kt wind · 13 events
- Damaging Winds in Pennsylvania, July 8, 2025$45,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 8, 2025$46,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$53,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261450, 1261451, 1261447, 1261446, 1261449, 1261448.